, Volume 28, Issue 4, pp 1715-1724
Date: 23 Oct 2012

Reducing bias of the maximum likelihood estimator of shape parameter for the gamma Distribution

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


The gamma distribution is an important probability distribution in statistics. The maximum likelihood estimator (MLE) of its shape parameter is well known to be considerably biased, so that it has some modified versions. A new modified MLE of the shape for the gamma distribution is proposed in this paper, which is consistent, asymptotically normal and efficient. For finite-sample behavior, the new estimator improves the traditional MLE not only for reducing bias but also for gaining estimation efficiency significantly. In terms of estimation efficiency, it dominates other existing modified estimators.